Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 5, NWS Birmingham, AL

February 5, 2014Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 5, 2014, 2:17 AM CST for Macon County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2014, 2:17 AM CST (08:17 UTC)
Expired
Feb 5, 2014, 2:45 AM CST
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 22 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS54 KBMX 050817
SVRBMX
ALC087-050845-
/O.NEW.KBMX.SV.W.0005.140205T0817Z-140205T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 AM CST WED FEB 5 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 245 AM CST

* AT 212 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR LIVERPOOL...OR NEAR TUSKEGEE...
  AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TUSKEGEE...LAKE TUSKEGEE...TUSKEGEE NATIONAL FOREST...UPHAPEE
  CREEK...MOTON FIELD MUNICIPAL AIRPORT AND I 85 REST AREA.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3237 8543 3236 8579 3247 8582 3254 8559
      3250 8550
TIME...MOT...LOC 0817Z 253DEG 26KT 3242 8574

$$
1 follow-up statement
099 
WWUS54 KBMX 050828
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 AM CST WED FEB 5 2014

ALC087-050838-
/O.CAN.KBMX.SV.W.0005.000000T0000Z-140205T0845Z/
MACON AL-
228 AM CST WED FEB 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3237 8543 3236 8579 3247 8582 3254 8559
      3250 8550
TIME...MOT...LOC 0828Z 253DEG 26KT 3244 8565

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 12:10 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 5, 12:10 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 AM CST WED FEB 5 2014

.UPDATE...
FOR 06Z AVIATION.

&&

.AVIATION...
06Z TAF DISCUSSION.

IFR AHEAD OF THE FRONT...MVFR BEHIND THE FRONT...WITH AN HOUR TO 2
HOURS OF -SHRA AND A FEW LIGHTNING STRIKES HERE AND THERE...BUT
MOSTLY SHOWERS ALONG THE FRONT. LOOKING FOR SOME LINGERING STRATUS
BEHIND SYSTEM INTO WED DAYTIME. MAY DIP BACK DOWN TO IFR AFTER
FROPA TOWARD SUNRISE...SLOWLY LIFTING THRU THURSDAY. EQUIPMENT
ISSUES AT ANB...SO AMD NOT SKED FOR NOW FOR MISSING VSBY SENSOR.

08

&&

.DISCUSSION...

THE COLD FRONT CONTINUES TO PUSH EASTWARD THIS EVENING THROUGH
MISSISSIPPI. SURFACE ANALYSIS CONFIRMS THAT THE COLD FRONT HAS
MADE IT THROUGH EASTERN MISSISSIPPI LOCATIONS...WHERE TEMPERATURES
HAVE FALLEN INTO THE UPPER 30S TO LOWER 40S WITH A STRONG WIND
SHIFT TO THE NORTHWEST. OUT AHEAD OF THE FRONT...UNSTABLE AIR HAS
SURGED NORTHWARD WITH UPPER 50S DEW POINTS OBSERVED AS FAR NORTH AS
HALEYVILLE. LOOKING FARTHER SOUTH WHERE MORE MOISTURE AND
INSTABILITY IS AVAILABLE...A FEW STRONG TO SEVERE STORMS HAVE
DEVELOPED ACROSS SOUTHERN MISSISSIPPI. SURFACE BASED INSTABILITIES
CONTINUE TO BE VERY LIMITED BUT 0-6KM BULK SHEAR VALUES ARE OVER
60 KNOTS IN SOUTHERN MISSISSIPPI AND ALABAMA...AND THE LOW LEVEL
925MB JET HAS INCREASED TO OVER 65KTS WITH A SURFACE LOW MOVING
NORTHEASTWARD ACROSS CENTRAL MISSISSIPPI. WE'LL KEEP AN EYE ON
THOSE STORMS THROUGH THE NEXT FEW HOURS...AS STRONG WIND GUSTS
WILL BE POSSIBLE TO 40MPH WITH A FEW OF THE STRONGER BOWING
SEGMENTS HEADING TOWARD SUMTER COUNTY. EVENING UPDATES ARE ALREADY
OUT.

56/GDG

&&

.PREV DISCUSSION...
/ISSUED 329 PM CST TUE FEB 4 2014/
SHORT TERM...TONIGHT THROUGH FRIDAY.

EXPECTED MORE RAIN TODAY AS WARM AIR ADVECTION INCREASED NORTH OF
A SURFACE WARM FRONT. THE BULK OF THE RAIN WILL FALL OVERNIGHT
ALONG AND AHEAD OF A COLD FRONT. THE COLD FRONT WAS LOCATED NEAR
THE MISSISSIPPI RIVER AT 3 PM THIS AFTERNOON. THE FRONT WILL PUSH
INTO NORTHWEST ALABAMA BETWEEN 10PM AND MIDNIGHT. THERE HAS BEEN
SOME THUNDERSTORMS EMBEDDED IN THE BAND OF SHOWERS...AND EXPECT
THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT AS SURFACE DEW POINTS
IN THE LOWER 60S ACROSS SOUTH ALABAMA ADVECTS NORTHWARD. SURFACE
TEMPERATURES DO FALL QUICKLY BEHIND FRONT...BUT ALL GUIDANCE HAS
TEMPERATURES STAYING ABOVE FREEZING OVERNIGHT ACROSS CENTRAL
ALABAMA.

THE RAIN WILL END SOON AFTER FRONTAL PASSAGE AND MOST OF THE RAIN
SHOULD BE EAST OF I-65 BY SUNRISE WEDNESDAY. THE RAIN SHOULD BE
OUT OF EAST ALABAMA BY LATE MORNING. A LARGE SURFACE HIGH WILL
BUILD INTO THE SOUTHEAST STATES THURSDAY AND FRIDAY. A SMALL
RIPPLE IN THE SOUTHWEST FLOW ALOFT COULD BRING SOME LIGHT RAIN
INTO SOUTH ALABAMA THURSDAY NIGHT....BUT GENERALLY DRY CONDITIONS
THURSDAY AND FRIDAY.

58/ROSE

LONG TERM...SATURDAY THROUGH TUESDAY.

THE LONG RANGE MODELS HAVE REALLY STRUGGLED WITH THE SYSTEM THAT
WILL IMPACT THE AREA OVER THE WEEKEND. TUESDAYS MODELS SHOWED A
DIGGING SHORT WAVE TROF OVER THE SOUTHERN PLAINS STATES AND
SURFACE CYCLOGENESIS OVER ALABAMA. THE LATEST MODELS ARE NOW
SHOWING A MUCH WEAKER SHORT WAVE TROF WITH THE SURFACE LOW
DEVELOPMENT MUCH FARTHER NORTH. THE GFS MODEL HAS VERY LITTLE
PRECIPITATION ACROSS CENTRAL ALABAMA OVER THE WEEKEND...WHILE THE
ECMWF MODEL DOES HAVE SOME DEVELOPMENT ACROSS SOUTH ALABAMA ON
SATURDAY. CONFIDENCE IS LOW WITH REGARD TO RAIN CHANCES OVER THE
WEEKEND...BUT THE OVERALL TREND IS FOR DRIER CONDITIONS AND THE
PRECIPITATION ENDING SOONER. THERE STILL IS THE POSSIBILITY OF A
BRIEF WINDOW FOR RAIN TO CHANGE-OVER TO LIGHT SNOW ON SUNDAY.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     45  45  28  44  27 / 100  20  10  10  10
ANNISTON    47  47  29  48  28 / 100  20  10  10  10
BIRMINGHAM  45  46  28  44  28 / 100  10  10  10  10
TUSCALOOSA  41  47  29  46  27 / 100  10  10  10  10
CALERA      46  46  29  45  29 / 100  10  10  10  10
AUBURN      52  52  30  51  33 /  90  30  10  10  20
MONTGOMERY  52  52  30  51  33 / 100  20  10  10  20
TROY        54  54  31  51  35 /  80  30  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/56/58
Hazardous weather outlook, Feb 4, 6:51 PM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CST TUE FEB 4 2014

ALZ011>015-017>050-060100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
651 PM CST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

VISIBILITIES WILL BE REDUCED TO BELOW ONE MILE AT TIMES THIS
EVENING DUE TO AREAS OF DRIZZLE AND FOG.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

In the hours before

Local storm report, Feb 4, 10:44 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CST TUE FEB 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     NON-TSTM WND DMG 4 N FAYETTE             33.75N 87.83W
02/04/2014                   FAYETTE            AL   BROADCAST MEDIA

            DAMAGE TO OUTDOOR SHED. WINDS ESTIMATED 35 MPH.

&&
Special weather statement, Feb 4, 10:57 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1057 PM CST TUE FEB 4 2014

ALZ033-040-050530-
DALLAS AL-PERRY AL-
1057 PM CST TUE FEB 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR PERRY AND NORTHERN DALLAS
COUNTIES UNTIL 1130 PM CST...

AT 1054 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VAIDEN...OR 6 MILES SOUTHWEST OF MARION...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MARION...
  VALLEY GRANDE...
  PAUL M GRIST STATE PARK...
  BURNSVILLE...
  HAMBURG...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3236 8752 3266 8752 3266 8748 3269 8747
      3275 8732 3284 8706 3284 8702 3267 8702
      3266 8694 3256 8690 3254 8691 3247 8687
TIME...MOT...LOC 0457Z 246DEG 48KT 3260 8736

56
Special weather statement, Feb 5, 1:11 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 AM CST WED FEB 5 2014

ALZ037-038-042>047-049-050800-
BULLOCK AL-CHAMBERS AL-ELMORE AL-LEE AL-LOWNDES AL-MACON
AL-MONTGOMERY AL-PIKE AL-TALLAPOOSA AL-
111 AM CST WED FEB 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAMBERS...SOUTHERN
TALLAPOOSA...WESTERN PIKE...MONTGOMERY...MACON...SOUTHEASTERN
LOWNDES...WESTERN LEE...EASTERN ELMORE AND NORTHWESTERN BULLOCK
COUNTIES UNTIL 200 AM CST...

AT 106 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WIND CREEK STATE PARK TO
I65 AND AL 106...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DADEVILLE...
  TALLASSEE...
  CAMP HILL...
  MILSTEAD...
  MEADVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3163 8618 3167 8615 3178 8615 3179 8621
      3188 8618 3196 8619 3196 8630 3204 8631
      3205 8639 3196 8641 3196 8664 3276 8607
      3276 8601 3282 8601 3290 8596 3289 8525
      3161 8615 3161 8617
TIME...MOT...LOC 0710Z 269DEG 42KT 3282 8596 3164 8679

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 10:57 PM CSTSpecial Weather StatementBMXPerry33 min
Feb 5, 1:11 AM CSTSpecial Weather StatementBMXElmore, Macon, Montgomery, Tallapoosa49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.